Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 87, NWS Mobile, AL

April 4, 2008Choctaw County, Clarke County, Washington County, Alabama; Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Apr 4, 2008, 3:06 PM CDT for Choctaw County, Clarke County, Washington County, Alabama; Wayne County, Mississippi. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2008, 3:06 PM CDT (20:06 UTC)
Expired
Apr 4, 2008, 4:00 PM CDT
In force
54 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Choctaw County, AL, Clarke County, AL, Washington County, AL, Wayne County, MS

The radar

The Mobile radar (KMOB), 140 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 9:48 AM CDTTornado WatchSPC9 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 311 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
311 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 042007
SVRMOB
ALC023-025-129-MSC153-042100-
/O.NEW.KMOB.SV.W.0087.080404T2006Z-080404T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
306 PM CDT FRI APR 4 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTHEAST MISSISSIPPI...
  CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
  NORTHWESTERN CLARKE COUNTY IN SOUTHWEST ALABAMA...
  NORTHWESTERN WASHINGTON COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 400 PM CDT

* AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS       
  WERE LOCATED ALONG A LINE EXTENDING FROM NORTHERN CHOCTAW COUNTY   
  TO NORTHWESTERN WAYNE COUNTY...AND WAS MOVING SOUTHEAST AT 20 MPH  
  WHILE INDIVIDUAL CELLS WERE MOVING TO THE NORTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WOODS BLUFF AND BARRYTOWN BY 315 PM CDT...
  MILLRY...HEALING SPRINGS...SILAS AND MORVIN BY 320 PM CDT...
  YARBO...LOPER...CULLOMBURG AND HOLTAMVILLE BY 325 PM CDT...

LAT...LON 3216 8800 3203 8810 3201 8808 3201 8769
      3190 8772 3169 8796 3145 8844 3144 8892
      3181 8892 3188 8849 3231 8845 3233 8800
TIME...MOT...LOC 2006Z 270DEG 23KT 3236 8796 3204 8806
          3187 8818 3180 8843

$$
1 follow-up statement
000 
WWUS54 KMOB 042052
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
351 PM CDT FRI APR 4 2008

ALC023-025-129-MSC153-042101-
/O.EXP.KMOB.SV.W.0087.000000T0000Z-080404T2100Z/
WASHINGTON AL-CLARKE AL-CHOCTAW AL-WAYNE MS-
351 PM CDT FRI APR 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR WAYNE...CHOCTAW...NORTHWESTERN
CLARKE AND NORTHWESTERN WASHINGTON COUNTIES HAS BEEN CANCELLED.

ADDITIONAL STORMS WILL APPROACH AND MOVER OVER THESE AREAS LATER 
THIS AFTERNOON AND MORE WARNINGS MAY BE REQUIRED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FRIDAY EVENING FOR
SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3216 8800 3203 8810 3201 8808 3201 8769
      3190 8772 3169 8796 3145 8844 3144 8892
      3181 8892 3188 8849 3231 8845 3233 8800
TIME...MOT...LOC 2051Z 270DEG 23KT 3235 8762 3203 8772
          3186 8784 3180 8809

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 10:10 AM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Apr 4, 10:10 AM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1010 AM CDT FRI APR 4 2008

.UPDATE...PACKAGE UPDATED TO REFLECT TOR WATCH IN EFFECT UNTIL
23Z/6PM CDT. ALSO CLEANED UP SOME WORDINESS IN THE ZONE PACKAGE.

16

&&

.SHORT TERM...(TODAY AND TONIGHT)CONDITIONS CONTINUE TO SET UP FOR A
FAIRLY ACTIVE WEATHER DAY...MOSTLY THIS AFTERNOON AND EARLY TONIGHT.
CURRENTLY...THE MOBILE CWFA IS UNDER A SLIGHT RISK FOR SEVERE
THUNDERSTORM DEVELOPMENT...WHICH APPEARS TO BE MOSTLY TO THE NORTH
AND WEST BEGINNING THIS AFTERNOON SHIFTING SOUTHWARD TOWARD THE
COAST THIS EVENING AND LATER TONIGHT. BOTH THE NAM AND GFS DEPICT
THE BEST LIFT OR INSTABILITY OUT AHEAD OF THE FRONT THIS AFTERNOON
AND EARLY TONIGHT...GENERALLY NORTH AND WEST OF A LINE STRETCHING
FROM LUCEDALE MS TO BUTLER AL. WITH CAPES CLIMBING TO ABOVE 3000
J/KG COMBINED WITH A 40 TO 50 KNOT 850 JET AND 1-3KM HELICITY VALUES
RANGING FROM 180 TO 200 M2/S2...GENERALLY IN THE AREAS MENTIONED
ABOVE THIS AFTERNOON AND EARLY TONIGHT...THE THREAT OF ROTATING
SUPERCELLS WILL EXIST FROM ABOUT 18Z TO 03Z TONIGHT. MORE STORMS CAN
BE EXPECTED FURTHER EAST LATER TONIGHT THOUGH THE INSTABILITY AND
VERTICAL SHEAR DECREASES SIGNIFICANTLY AFTER SUNSET. ENHANCED LIFT
ALOFT WILL CONTINUE THROUGH THE NIGHT AFFECTING MOST OF THE CWFA AS
THE RIGHT QUAD OF AN 80 KNOT JET PASSES OVER AL AND MS LATE TODAY
AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS
IN THREATENING WEATHER IS APPROACHING YOUR AREA. WILL STAY CLOSE TO
THE CURRENT MAV GUIDANCE FOR TEMPS THROUGH TONIGHT. /32

.LONG TERM...(SATURDAY THROUGH THURSDAY)AS SATURDAY DAWNS THE COLD
FRONT SHOULD BE NEAR INTERSTATE 65 WITH THE STRONGER STORMS WELL TO
THE EAST AND NORTHEAST OF FORECAST AREA...ANY SEVERE WEATHER SHOULD
HAVE OCCURRED THIS AFTERNOON AND EVENING. RAIN AND POSSIBLY ISOLATED
THUNDERSTORMS SATURDAY MORNING AS THE UPPER DIVERGENCE ASSOCIATED
WITH THE PASSING UPPER JET(H2) SHOULD DIMINISH AND END BY AFTERNOON
AS SKIES BEGIN TO CLEAR FROM NORTHWEST TO SOUTHEAST. CENTER OF
SURFACE HIGH WITH THIS SYSTEM IS WELL TO THE NORTHEAST BY SUNDAY
WITH WEAK RIDGING BACK TO THE SOUTHWEST AND ACROSS THE FORECAST
AREA. STILL SOME UNCERTAINTY AS TO ANY RAIN ON SUNDAY AS GFS
CONTINUES TO SHOW MOISTURE RETURNING TO THE SOUTHERN SECTIONS AS
FRONT DISSIPATES AND A DISTURBANCE IN THE UPPER FLOW MOVES OVER THE
COASTAL AREA SUNDAY AFTERNOON...ALREADY HAD SOME RAIN OVER THE
SOUTHERN SECTIONS FOR SUNDAY AND WILL LEAVE IN FORECAST FOR NOW. GFS
ACTUALLY LOOKS LIKE ITS CRANKING OUT SOME CONVECTIVE BULLETS OVER
THE NORTHERN GULF THE FIRST PART OF THE WEEK. KEPT PRECIPITATION IN
THE FORECAST FROM TUESDAY AFTERNOON ON AS SOUTHEAST FLOW
RETURNS...INCREASING THE PRECIPITABLE WATER VALUES UP TO AN INCH AND
A HALF FOR THE REMAINDER OF THE WEEK. WITH ANOTHER COLD FRONT
APPROACHING THE AREA LATE IN THE WEEK...SHOULD BE ENOUGH LIFT AND
INSTABILITY TO GO WITH THE AMPLE MOISTURE TO HAVE ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS MOST ANY TIME...WITH BETTER
CHANCES IN THE AFTERNOONS. HIGH TEMPERATURES GENERALLY 75 TO 80 WITH
POPS 20 TO 30 PERCENT. /11

&&

.MARINE...A MODERATE TO STRONG SOUTHERLY WIND FLOW WILL CONTINUE
TODAY AND TONIGHT AHEAD OF COLD FRONT APPROACHING FROM THE WEST.
SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT MOSTLY
TONIGHT AND EARLY SATURDAY. SOME STORMS COULD BE STRONG TO SEVERE
OVER WESTERN PARTS OF THE MARINE LATE THIS AFTERNOON AND EARLY
TONIGHT...SHIFTING SOUTH AND EAST LATER TONIGHT AND EARLY SATURDAY
AS THE COLD FRONT APPROACHES FROM THE NORTHWEST. A LIGHT NORTHERLY
WIND FLOW WILL DEVELOP IN THE WAKE OF THE FRONT LATE SATURDAY
THROUGH EARLY SUNDAY BECOMING EAST TO SOUTHEAST IN THE AFTERNOON.
EASTERLY WINDS AND SEAS WILL BUILD SLIGHTLY BY EARLY NEXT WEEK AS
HIGH PRESSURE STRENGTHENS ALONG THE EASTERN SEABOARD. /32

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      80  64  74  57 /  40  80  60  10
PENSACOLA   77  66  73  60 /  30  70  70  10
DESTIN      73  70  74  61 /  20  70  80  10
EVERGREEN   80  63  74  52 /  50  80  70  05
WAYNESBORO  80  59  75  51 /  80  80  40  10
CAMDEN      81  59  74  53 /  70  90  60  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 4, 5:55 AM CDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
555 AM CDT FRI APR 4 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-051200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
555 AM CDT FRI APR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INLAND SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT COASTAL WATERS OF ALABAMA AND NORTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR STRONG TO SEVERE THUNDERSTORM
DEVELOPMENT  THIS AFTERNOON AND TONIGHT. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE OVER INLAND AREAS OF SOUTHEAST MISSISSIPPI AND
EXTREME WESTERN SECTIONS OF SOUTHWEST ALABAMA THIS
AFTERNOON...SHIFTING EASTWARD OVER MUCH OF SOUTHWEST ALABAMA AND THE
WESTERN FLORIDA PANHANDLE TONIGHT. THE BEST CHANCE FOR ROTATING
SUPERCELLS WILL BE THIS AFTERNOON AND EARLY TONIGHT...MOSTLY DURING
MAX HEATING. DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL BE
POSSIBLE WITH SOME OF THESE STRONGER STORMS.

THERE IS AN INCREASED RISK FOR DANGEROUS RIP CURRENTS ALONG AREA
BEACHES TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS AN INCREASED RISK FOR DANGEROUS RIP CURRENTS ALONG AREA
BEACHES MONDAY THROUGH THURSDAY AS EASTERLY WINDS GRADUALLY BUILD
THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE
NEEDED TODAY AND TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 2:06 PM CDTSevere Thunderstorm WarningMOBClarke54 min
Apr 4, 2:19 PM CDTSevere Thunderstorm WarningMOBChoctaw41 min
Apr 4, 2:23 PM CDTTornado WarningMOBClarke29 min
Apr 4, 2:37 PM CDTTornado WarningMOBWilcox53 min
Apr 4, 3:00 PM CDTSevere Thunderstorm WarningMOBWilcox32 min
Apr 4, 3:29 PM CDTTornado WarningMOBWilcox15 min
Apr 4, 4:03 PM CDTSevere Thunderstorm WarningMOBWilcox42 min
Apr 4, 5:10 PM CDTSevere Thunderstorm WarningMOBWilcox50 min
Apr 4, 5:23 PM CDTTornado WarningMOBWashington52 min
Apr 4, 5:31 PM CDTTornado WarningMOBWilcox29 min
Apr 4, 6:38 PM CDTTornado WarningMOBWashington32 min
Apr 4, 1:18 PM CDTSevere Thunderstorm WarningMOBWayne24 min
Apr 4, 2:29 PM CDTSevere Thunderstorm WarningMOBStone46 min
Apr 4, 3:41 PM CDTSevere Thunderstorm WarningMOBPerry49 min
Apr 4, 4:06 PM CDTSevere Thunderstorm WarningMOBGreene, Perry, Wayne39 min
Apr 4, 5:49 PM CDTSevere Thunderstorm WarningMOBGreene, Perry, Wayne41 min
Apr 4, 5:59 PM CDTTornado WarningMOBGreene, Perry, Wayne46 min
Apr 4, 6:22 PM CDTSevere Thunderstorm WarningMOBStone38 min
Apr 4, 6:54 PM CDTSevere Thunderstorm WarningMOBStone51 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.